Get your full text copy in PDF
Matthew R. Smith, Carl Faingold, John D. Mellinger
(Department of Surgery, Southern Illinois University (SIU) School of Medicine, Springfield, IL, USA)
Am J Case Rep 2018; 19:836-838
Nutraceutical formulations are an area in which physicians should be increasingly aware of their side effects. This case study shows the adverse effects that ginkgo biloba can have when combined with tadalafil following an inguinal hernia repair.
CASE REPORT: A 74-year-old male presented for repair of a recurrent inguinal hernia and for which the procedure was performed without complication. Upon follow-up, it was noted that he had significant ecchymosis not only in the inguinal region but in the ventral aspect of his penis. Upon further questioning, he reported that he had been taking ginkgo biloba that was stopped 5 days prior to the operation and restarted postoperative day 1. This, combined with tadalafil, was thought to be the reason for the unexpected induration and ecchymosis at the shaft of the penis. After discontinuing both medications, the ecchymosis and induration did resolve.
CONCLUSIONS: While ecchymosis and induration are expected in the inguinal region, the appearance of significant ecchymosis and induration down the shaft of the penis was unexpected in this case, and therefore we thought it could be due to nutraceutical use of ginkgo biloba combined with tadalafil, which were started postoperatively.